Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

The nilpotence height of $Sq^{2^n}$


Authors: G. Walker and R. M. W. Wood
Journal: Proc. Amer. Math. Soc. 124 (1996), 1291-1295
MSC (1991): Primary 55S10
DOI: https://doi.org/10.1090/S0002-9939-96-03203-0
MathSciNet review: 1307571
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A 20-year-old conjecture about the mod 2 Steenrod algebra $A$, namely that the element $Sq^{2^n}$ has nilpotence height $2n+2$, is proved. The proof uses formulae of D. M. Davis and J. H. Silverman to obtain commutation relations involving `atomic' $Sq^i$ and the canonical antiautomorphism of $A$, together with a `stripping' technique for obtaining new relations in $A$ from old. This construction goes back to Kristensen [Math. Scand. 16 (1965), 97--115].


References [Enhancements On Off] (What's this?)

  • 1. J. F. Adams, letter to D. M. Davis, February 1985.
  • 2. D. Arnon, Monomial bases in the Steenrod algebra, J. Pure Appl. Algebra 96 (1994), 215--223. CMP 95:04
  • 3. D. P. Carlisle and R. M. W. Wood, On an ideal conjecture in the Steenrod algebra, preprint 1994. (Former title: Facts and fancies about relations in the Steenrod algebra.)
  • 4. D. M. Davis, The antiautomorphism of the Steenrod algebra, Proc. Amer. Math. Soc. 44 (1974), 235--236. MR 48:7276
  • 5. D. M. Davis, On the height of $Sq^{2^n}$, preprint 1985.
  • 6. V. Giambalvo and F. Peterson, On the height of $Sq^{2^n}$, preprint, MIT 1994.
  • 7. L. Kristensen, On a Cartan formula for secondary cohomology operations, Math. Scand. 16 (1965), 97--115. MR 33:4926
  • 8. K. G. Monks, Nilpotence in the Steenrod algebra, Bol. Soc. Mat. Mexicana 37 (1992), 401--416.
  • 9. K. G. Monks, Status report: On the height of $Sq^{2^n}$, Preprint, Univ. of Scranton, Pennsylvania, 1991.
  • 10. K. G. Monks, The nilpotence height of $P^s_t$, Proc. Amer. Math. Soc. 124 (1996), 1297--1303.
  • 11. J. Milnor, The Steenrod algebra and its dual, Ann. of Math. (2) 67 (1958), 150--171. MR 20:6092
  • 12. J. H. Silverman, Conjugation and excess in the Steenrod algebra, Proc. Amer. Math. Soc. 119 (1993), 657--661. MR 93k:55020
  • 13. P. D. Straffin, Jr., Identities for conjugation in the Steenrod algebra, Proc. Amer. Math. Soc. 49 (1975), 253--255. MR 52:1693
  • 14. R. M. W. Wood, A note on bases and relations in the Steenrod algebra, preprint 1993, Bull. London Math. Soc. 27 (1995), 380--386.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 55S10

Retrieve articles in all journals with MSC (1991): 55S10


Additional Information

G. Walker
Affiliation: Department of Mathematics, University of Manchester, Manchester M13 9PL, United Kingdom
Email: grant@ma.man.ac.uk

R. M. W. Wood
Affiliation: Department of Mathematics, University of Manchester, Manchester M13 9PL, United Kingdom
Email: reg@ma.man.ac.uk

DOI: https://doi.org/10.1090/S0002-9939-96-03203-0
Received by editor(s): June 16, 1992
Received by editor(s) in revised form: October 7, 1994
Communicated by: Thomas Goodwillie
Article copyright: © Copyright 1996 American Mathematical Society

American Mathematical Society